MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number XU18CS40NGE985N
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Material Protrusion/Extrusion (2979)
Health Effect - Clinical Codes Laceration(s) (1946); Blood Loss (2597)
Date of Event 04/03/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the distal end of a portex® bivona® custom tracheostomy tube bulged, and wire came out of the tube.The product fault was discovered upon removal of the tracheostomy tube.The tube cut and lacerated the patient's stoma.The patient's mother stopped the bleeding with gauze, and suctioned to maintain the airway.No permanent injury was reported.
 
Additional Manufacturer Narrative
One smiths medical portex® bivona® custom tracheostomy tube was returned for analysis in used condition.Upon visual exam of the tracheostomy (trach) a bulge (coil) of wire noted.However, the wire did not appear to have actually punctured the outer covering of the tube.The part was reviewed with the manufacturing floor supervisor, who confirmed that the routine manufacturing process does not contain any steps that she believed could cause that "bulge." inspection is performed on all parts (100%), which should have detected the observed issue prior to shipment.Pictures were taken and then reviewed by quality and clinical from legal at the manufacturer site.Based on the evidence, it is hypothesized that since the hyper flex option is typically selected for atypical anatomies due to its increased flexibility, it is possible that one of the coils became inadvertently dislodged while the obturator was being removed from the tube which may have been in the "perfect storm" of positions based on patient anatomy.The root cause of the complaint is unknown at this time.

Brand Name
PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key7477496
Report Number3012307300-2018-01256
Device Sequence Number1717786
Product Code JOH
UDI-Device Identifier15019517143171
UDI-Public15019517143171
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date03/05/2023
Device Catalogue NumberXU18CS40NGE985N
Device Lot NumberSS013623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2018
Supplement Date Received by Manufacturer05/25/2018
Initial Report FDA Received Date05/01/2018
Supplement Report FDA Received Date06/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age6 YR
Patient Weight19